Search by Topic
Join our mailing list!
Thanks! You've been successfully signed up for the BTU newsletter!
Curaplex Fentanyl PPE Kits
The Curaplex Fentanyl Protection Kits serve to protect emergency caregivers from potential exposure to dangerous substances, as well as provide products for use in an overdose situation.
Capnostream 35 Monitor
The Capnostream™ 35 portable respiratory monitor offers you comprehensive respiratory monitoring to help you respond earlier and intervene sooner if your patient is showing signs of respiratory compromise. The monitor provides information to help support clinical decisions and may improve workflow.
Titan Mid-Level Responder Kit with SOF Tourniquet
Bound Tree Medical’s Titan Responder Kits were created to provide vital, customized products for emergency care. Each kit is available in two different color options—black or coyote brown—to match your preference.
March 1, 2012
Sugar highs and lows: Rapid recognition
Diabetes is common. An estimated 8.2 percent of adults in the U.S. (range 4.4 to 17.9 percent) have diabetes1. Some 14 percent of total U.S. health care expenditures pay for treatment of people with diabetes, half of which pay for complications associated with vascular changes that lead to MIs (myocardial infarctions), strokes, kidney disease, retinal (eye) damage and foot ulcers.
The progression of these complications can be slowed with aggressive management of blood sugar levels and blood pressure as well as good eye care2. Alterations in blood glucose levels, both high and low, are often encountered by EMS providers. Depending on where you work, hypo- or hyperglycemia will account for 3 to 4 percent of your total EMS responses.
Hypoglycemia refers to low blood glucose levels, which often exhibits signs and symptoms. The most common cause of hypoglycemia results from diabetes medications although hypoglycemia can occur in people without diabetes from a variety of other causes.
Most commonly, hypoglycemia occurs in patients taking insulin. While textbooks often outline very specific hypoglycemia signs and symptoms, they are, in reality, very non-specific.
Many patients will have tremors, palpitations, sweating, and/or hunger. These actually have a behavioral effect of encouraging the patient to eat. Blood pressure and heart rate will usually increase, but not significantly.
There may be observable behavioral changes, loss of awareness and, at very low glucose levels, seizures or unconsciousness3. While signs and symptoms vary tremendously between patients, they remain consistent in any single patient from episode to episode.
Many times, patients are unaware of their symptoms even though they may be obvious to others around them. Because patients often have amnesia, they may have trouble describing an episode. For this reason, it is important to obtain information from family, friends or bystanders when possible.
The primary fuel for the brain is glucose, yet it can neither make nor store it. Our survival mandates that the body tightly regulate glucose levels and prevent (or rapidly correct) hypoglycemia.
Ordinarily, this happens effortlessly. When blood glucose levels fall into the 80 to 85 mg/dL range, the body slows or stops secretion of insulin. The lower limit of normal blood glucose levels in adults is 70 mg/dL (in neonates, 40 mg/dL).
When blood glucose levels fall into the 65 to 70 mg/dL range in people without diabetes, there is an increased release of counter regulating hormones (epinephrine and glucagon).
People with diabetes may not produce glucagon or not respond to circulating glucagon by releasing liver glycogen stores. The corrections happen well before the onset of signs and symptoms, which usually occur when glucose levels reach 50 to 55 mg/dL.
These thresholds shift to higher values in people with poorly controlled diabetes and to lower values in people with lower than usual baseline glucose levels from intensive diabetes therapy. For patients taking insulin, treatment is warranted when blood glucose values fall below 70 mg/dL.
While hypoglycemia can result from prolonged fasting and other medical conditions, drugs are the most common cause. Persons with diabetes treated with insulin routinely experience numerous episodes of hypoglycemia; in fact, their blood glucose levels may be less than 50 to 60 mg/dL up to 10 percent of the time3.
Mild hypoglycemic episodes occur in 30 to 50 percent of patients treated with insulin and 16 to 20 percent of patients treated with oral diabetic medications4.
Many factors including exercise and fever can increase glucose use in people taking insulin for treatment of diabetes, leading to hypoglycemic states from excess of circulating insulin.
Infants and children differ from adults in their ability to maintain normal glucose levels when not eating. An adult will maintain near normal glucose levels for weeks without eating; obese adults for months.
Children, however, drop their blood sugar levels to hypoglycemic values after 24 to 36 hours without food. The reasons for this are complex but important to consider when caring for younger patients.
Hyperglycemic emergencies ordinarily fall into one of two clinical syndromes: diabetic ketoacidosis (DKA) or hyperosmolar hyperglycemic state (HHS). The key differences relate to the presence of ketoacids in the blood and the severity of the glucose elevation.
The earliest signs and symptoms of hyperglycemia are polyuria (excessive urination), polydipsia (excessive thirst), and weight loss (from the high urine output)5. In children and adolescents, fatigue is also a key early finding.
DKA has a relatively quick onset, ordinarily evolving over 24 hours. Blood glucose levels range between 500 and 800 mg/dL and the blood is markedly acidic.
Patients often present with shortness of breath and abdominal pain and – especially in children – with nausea and vomiting. They rarely have altered mental status but are volume depleted, may have a fruity acetone-like (nail polish remover) odor on their breath, and have deep, rapid (Kussmaul) respirations to compensate for their acidotic blood state.
Patients with HHS often have much higher blood glucose levels, often more than 1000 mg/dL. Onset and progression of HHS is generally much slower than DKA.
The higher glucose levels significantly increase the osmolality of the blood often resulting in neurological symptoms ranging from confusion to unconsciousness. Some patients develop stroke-like symptoms or seizures. HHS patients rarely, if ever, present with abdominal pain.
In most instances of DKA or HHS, a precipitating factor can be readily identified. These commonly include infection (most often pneumonia or urinary tract), insufficient insulin dosing, or newly diagnosed diabetes.
DKA is more commonly seen in undiagnosed diabetes. In children and adolescents, DKA resulting from insufficient or improper insulin dosing is a major cause of mortality.
Before putting all this information together, consider an important fact about blood sugar: hypoglycemia kills brain cells.
An unconscious patient may be hyperglycemia, hypoglycemic, or have a normal blood sugar. You can tell the difference with a finger stick glucose meter.
If the ability to measure glucose is not available, glucose should be given. The risk of permanent brain damage from hypoglycemia far outweighs the danger of increasing an already elevated blood sugar.
Rapid assessment using all the clues described previously suggests that the most likely patients to experience hypoglycemia are those who take insulin.
The next most likely are patients taking oral diabetes medications. Contributing factors to hypoglycemic episodes are exercise, fever, and too much insulin (or oral medication).
In a person with diagnosed diabetes, ask family or friends what the patient's usual hypoglycemic signs and symptoms are. If they are exhibiting different signs and symptoms, be suspicious that low blood sugar might not be the culprit.
Note that hyperglycemia, especially DKA (the most common cause of elevated blood sugar) often presents with abdominal pain, nausea and vomiting; not an altered level of consciousness.
In children, DKA will often mimic belly pain from appendicitis or gastroenteritis6. Be wary! Ultimately, the capability to measure blood glucose is the only definitive field assessment that will point you in the right direction. If you have any doubt, administer glucose.
Lastly, you may have noticed that nowhere in this article did I use the word, "diabetic." That term should be eliminated from your vocabulary and replaced with the phrase, "person with diabetes."
This switch in terminology acknowledges that the patient is responsible for managing the diabetes as a disease. When we call patients by the name of their disease, it sends a message that diabetes is controlling the patient.
Nothing could be further from the truth. As EMS providers, we should keep up with changing medical terminology, especially when it empowers our patients to take a more active role in their wellness.